Niagara Township Farmer Hospitalized When He Became Ill After Using a Chemical Spray - Failed to Recover - Second Case is Making Progress.
Use of an orchard spray developed during the last war by the chemical warfare division of the German army was considered as a possible contributing factor in the death Thursday afternoon of F.W. Cratt, 50, Homer garage-owner and farmer of R.R. 2, Niagara-on-the-Lake.
Mr. Cratt, father of seven children and well-known district resident, died at 2:45 Thursday at Niagara Cottage Hospital. He was admitted to hospital Monday when he complained of severe chest, arm and back pains. It is known that 7 days previous to this he had been spraying trees in his orchard with Parathion, a spray deadly to most insects but one for which its manufacturers also advise great care when handled by humans.
At an autopsy Thursday night, ordered by Dr. John C. Ball, coroner, the cause of Mr. Cratt's death was given as "coronary occlusion", which would be similar to thrombosis. Dr. J. Booth returned the pathological report on the death.
The use of Parathion spray might not, in itself, be considered significant in most cases as the spray is extensively used in the area and had been for some years. However, this fact took on importance in the eyes of attending physician Dr. F.J. Rigg when a second patient was admitted to Niagara Cottage Hospital with the same symptoms. This patient, Kenneth Wyka, 28, R.R. 1 Niagara-on-the-Lake, had also been using the Parathion spray.
Mr. Wyka, who is now recovering and is expected to be released from hospital shortly, first complained of chest pains last Saturday, six days after spraying his pear orchard with the mixed powder and water spray. He was admitted to hospital on Tuesday when he consulted Dr. Rigg regarding his symptoms.
His wife, who assisted him with the spraying, said she was not affected in any way. The spraying machine used in this instance was an old model, the pump of which broke down during the operation, necessitating repairs by Mr. Wyka. This would have put him in close contact with the mixed spray.
Mrs. Wkya said neither she nor her husband were wearing respirators although the manufacturers recommended them. Other recommendations offered by the makers are that protective clothing be worn and changed as soon as the spraying is completed. For those suffering ill effects from the fumes of mixture, they suggest a drug, atropine sulphate, taken either as tablets or injected with a hypodermic needle, and oxygen.
The circumstances of the two illnesses caused Dr. Rigg to seek the advice of the Ontario Department of Health. An official attended from Toronto but his report is not available. He did, however, advise Mr. Wyke that he should not use the spray again for "at least a month" and recommended that he give up using it altogether, if that were possible.
In Mr. Cratt's case it was known that he had suffered previously from diabetes and it was thought that his heart was not entirely sound. He too, it was said, had not been using a respirator while spraying.
While many other district growers use Parathion, these two cases of illness are the only two which have been reported as being possibly connected with the spray in this area. These, however, recall a death some time ago in Port Burwell which was said to have occurred under similar circumstances. Dr. Rigg expressed the belief that several deaths in the United States had also been attributed to use of a spray of this nature.